Georgia, 2004Damaging Wind and Heavy Rain in Georgia, March 6, 2004
March 6, 2004 · NWS FFC · 4 events in 3 counties and zones
3 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 9:05 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 5, 9:05 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
905 PM EST FRI MAR 5 2004
THE CAP HAS NOT RELENTED. 00Z FFC SOUNDING SHOWS CAP STILL AT FULL
STRENGTH WHICH WILL CONTINUE TO KEEP CONVECTIVE ACTIVITY CONFINED TO
EXTREME NW GEORGIA FOR THE BETTER PART OF THE NIGHT. ONLY AFTER
CONSIDERABLE LIFT...WHICH MODELS ARE SHOWING IN MODEST AMOUNTS...AND
EVAPORATIVE COOLING FROM ANVIL PRECIP FALLING THROUGH THE WARM/DRY
CAPPING LAYER WILL THE ATMOSPHERE DESTABILIZE SUFFICIENTLY TO
SUPPORT ISOLATED TSTMS. IT WILL PROBABLY TAKE MOST OF THE NIGHT FOR
THIS TO HAPPEN...LEAVING SHOWERS AS THE MOST PREVALENT FEATURE EARLY
SATURDAY MORNING...WITH A RUMBLE OF THUNDER FINALLY POSSIBLE BY
SUNRISE IN THE ATL METRO AREA. MESOETA APPEARS TO HANDLE THIS
WELL. IN FACT...IT SHOWS CAP PREVENTING THE SOUTHWARD MOVEMENT OF
CONVECTION ANY FARTHER THAN I-20. GFS...HOWEVER...PUSHES FRONT
AND PRECIP THROUGH THE ENTIRE STATE SATURDAY. DECIDING BETWEEN THE
TWO MODELS IS THE CHALLENGE...BUT THE CAP HAS BEEN THE STORY FOR THE
PAST SEVERAL DAYS AND I SEE NO REASON TO DISCOUNT ITS TENACITY AT
THIS POINT.
WILL THEREFORE LOWER POPS IN CENTRAL GA FOR TONIGHT AND WILL TAKE A
HARD LOOK AT LOWERING POPS THERE FOR SATURDAY.
WITH CONTINUED WARM ADVECTION OVERNIGHT...MIN TEMPS CURRENTLY
FORECAST IN THE 60S LOOK GOOD.
&&
.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
27
Hazardous weather outlook, Mar 5, 3:32 PM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EST FRI MAR 5 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
332 PM EST FRI MAR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER EXTREME NORTHWEST
GEORGIA LATE THIS EVENING AND OVERNIGHT...
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALOFT...RESPONSIBLE FOR THE LAST SEVERAL
DAYS OF TRANQUIL...WARM WEATHER...WILL GRADUALLY WEAKEN AND SHIFT
SOUTHEAST THROUGH SATURDAY. MEANWHILE...AN UPPER-LEVEL DISTURBANCE
WILL MOVE NORTHEAST FROM SOUTH TEXAS ACROSS THE TENNESSEE AND OHIO
VALLEY OVERNIGHT TONIGHT AND EARLY SATURDAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WIND. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE
ACROSS EXTREME NORTHWEST GEORGIA...MAINLY NORTHWEST OF A LINE FROM
ROME TO DALTON. THE BEST TIME FOR ANY SEVERE THUNDERSTORMS WILL BE
LATE THIS EVENING AND OVERNIGHT BETWEEN 10 PM EST THIS EVENING AND 4
AM EST SATURDAY.
.DISCUSSION...
AN UPPER TROUGH...CURRENTLY IN SOUTH TEXAS...WILL RACE NORTHEAST
TOWARD THE TENNESSEE VALLEY THIS EVENING...AND CONTINUE MOVING
RAPIDLY NORTHEAST INTO THE OHIO VALLEY AND MID-ATLANTIC EARLY
SATURDAY. WARM...MOIST AREA IS ALREADY IN PLACE AT THE LOWER LEVELS
OF THE ATMOSPHERE. SHOWERS AND THUNDERSTORMS ACROSS THE MID-SOUTH
AND WESTERN PORTIONS OF THE TENNESSEE VALLEY SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY DURING THE EVENING AND OVERNIGHT HOURS
AND MOVE RAPIDLY NORTHEAST. THERE IS SOME POTENTIAL FOR A NARROW
SQUALL LINE OF THUNDERSTORMS TO DEVELOP AND MOVE ACROSS NORTHERN
ALABAMA...EXTREME NORTHWEST GEORGIA AND EASTERN TENNESSEE AROUND OR
SHORTLY AFTER MIDNIGHT. THIS ACTIVITY IS EXPECTED TO ONLY HAVE A
MINIMAL SOUTHWARD EXTENT FROM ROME AND DALTON. THE ATMOSPHERE WILL
BECOME ONLY MARGINALLY UNSTABLE AS THE UPPER RIDGE OVER FLORIDA
RETREATS SLOWLY SOUTHEAST. BOUNDARY LAYER LIFTED INDICES DROP ONLY
TO MINUS 2 OVERNIGHT WITH SURFACE BASED LIFTED INDICES ONLY DROPPING
TO NEAR ZERO. CAPES ONLY RISE TO AROUND 200. IN ADDITION...THESE
CONDITIONS ARE LIMITED TO THE EXTREME NORTHWEST CORNER OF THE STATE.
THE MAIN CONCERN IS A VERY STRONG LOW-LEVEL JET WITH WINDS OF 50 TO
70 MPN AT 1500 TO 3000 FEET ABOVE THE SURFACE THAT WILL TRACK ACROSS
THE FAR NORTHWEST CORNER OR GEORGIA AROUND MIDNIGHT. THUNDERSTORMS
AND SHOWERS THAT MAY DEVELOP IN THIS AREA AT THIS TIME COULD
POTENTIALLY BRING SOME OF THESE STRONG WINDS DOWN TO THE SURFACE.
ELSEWHERE...ACROSS GEORGIA OVERNIGHT...SHOWERS ARE EXPECTED TO
DEVELOP FURTHER SOUTH TOWARD ATLANTA...BUT THE ATMOSPHERE IS
EXPECTED TO BE ENTIRELY TOO STABLE TO SUPPORT SIGNIFICANT CONVECTION.
.FOR SPOTTERS...
SPOTTERS AND EMERGENCY MANAGERS IN FAR NORTHWEST GEORGIA SHOULD
REMAIN ALERT THROUGH THE LATE EVENING AND EARLY NIGHTTIME
HOURS...HOWEVER...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
RAB
In the hours before
Special weather statement, Mar 6, 12:22 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 AM EST SAT MAR 6 2004
GAZ001-060600-
1222 AM EST SAT MAR 6 2004
AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF TRENTON...MOVING EAST AT 40 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS AND HEAVY RAIN IN THE ADVISED AREA
BEFORE THE ACTIVITY ENDS BY 130 AM EST.
Special weather statement, Mar 6, 12:22 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 AM EST SAT MAR 6 2004
GAZ001-060600-
1222 AM EST SAT MAR 6 2004
AT 1219 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF TRENTON...MOVING EAST AT 40 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS AND HEAVY RAIN IN THE ADVISED AREA
BEFORE THE ACTIVITY ENDS BY 130 AM EST.
Special weather statement, Mar 6, 12:36 AM EST, 39 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 AM EST SAT MAR 6 2004
GAZ001-002-060615-
1236 AM EST SAT MAR 6 2004
AT 1234 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF TRENTON...MOVING EAST AT 40 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS AND HEAVY RAIN IN THE ADVISED AREA
BEFORE THE ACTIVITY ENDS BY 145 AM EST.
Special weather statement, Mar 6, 12:40 AM EST, 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 AM EST SAT MAR 6 2004
GAZ001-002-060615-
1240 AM EST SAT MAR 6 2004
...SIGNIFICANT WEATHER ALERT FOR 30 TO 40 MPH WINDS IN DADE AND
WALKER COUNTIES UNTIL 115 AM EST...
AT 1234 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF TRENTON...MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS AND HEAVY RAIN IN THE ADVISED AREA
BEFORE THE ACTIVITY ENDS BY 145 AM EST.
Heavy Rain, Catoosa
- When
- March 6, 1:15 AM EST to 3:15 AM EST
- Where
- Catoosa County, Ringgold
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
The Catoosa county 911 center reported that heavy rain had forced the closure of one road in Ringgold. The water was too deep to drive through safely.
Heavy Rain, Chattooga
- When
- March 6, 4:13 AM EST to 6:13 AM EST
- Where
- Chattooga County, Summerville
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Chattooga county 911 center reported that heavy rain had caused minor flooding on several roads in the Summerville area. However, no road closures were reported.
Thunderstorm Wind, Chattooga
- When
- March 6, 4:13 AM EST
- Where
- Chattooga County, Summerville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.483, -85.350
The Chattooga county 911 center reported that several trees were blown down.
Heavy Rain, Murray
- When
- March 6, 4:16 AM EST to 6:16 AM EST
- Where
- Murray County, Chatsworth
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Murray county 911 center reported that heavy rain had caused minor flooding on several streets. No road closures were reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 6, 20045 deaths · 2 events
- Flash Flood in Tennessee, March 6, 2004$100,000 · 1 event
- Flooding in New York, March 6 to 8, 2004$40,000 · 4 events
- Damaging Wind in Tennessee, March 6, 2004$18,000 · 55 kt wind · 1 event
- High Wind in Idaho, March 6, 200460 kt wind · 9 events
- High Wind in Colorado, March 6, 200491 kt wind · 7 events
- Flooding in West Virginia, March 6, 20046 events
- Heavy Snow in Wisconsin, March 6 to 7, 20045 events
- High Wind in Colorado, March 6, 2004107 kt wind · 4 events
- Winter Weather in Colorado, March 6 to 7, 20043 events
- Flooding in Kentucky, March 6 to 7, 20043 events
- Flooding in Pennsylvania, March 6, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388232, 5388233, 5388235, 5388234.